Iowa, 2010Flood in Iowa, July 5 to 6, 2010
July 5 to 6, 2010 · NWS OAX · 1 event in 1 county or zone
A slow moving cold front brought a round of heavy-rain producing thunderstorms that tracked from eastern Nebraska into southwest Iowa. Rainfall of 2 to 3 inches was common from southeast Nebraska into southwest Iowa.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving cold front brought a round of heavy-rain producing thunderstorms that tracked from eastern Nebraska into southwest Iowa. Rainfall of 2 to 3 inches was common from southeast Nebraska into southwest Iowa. The heavy rain caused new flooding and prolonged ongoing flooding along the Missouri River.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 5, 8:35 AM CST, 4 hours 10 minutes earlier.
Area forecast discussion, Jul 5, 8:35 AM CST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
935 AM CDT MON JUL 5 2010
.DISCUSSION...
SOMEWHAT COMPLEX PATTERN THIS MORNING LEADING TO A DIFFICULT
FORECAST. WATER VAPOR IMAGERY INDICATED THE LEAD PIECE OF THE
EJECTING SHORT WAVE WAS MOVING THROUGH NORTHEAST NEBRASKA...
PRODUCING ONE QUARTER TO ONE HALF INCH OF RAIN WITH ISOLATED
THUNDERSTORMS. THIS ARCED EAST SOUTHEAST BACK INTO SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA TOWARD OMAHA...THEN SOUTH TOWARD
TOPEKA KANSAS. BEHIND THIS LEAD WAVE...PRECIP WAS VERY SPARSE OR
SPOTTY ACROSS THE REMAINDER OF THE CWA AS A RESULT OF THE
SUBSIDENCE AND DRYING BEHIND THE INITIAL PIECE OF ENERGY.
MEANWHILE...AS THIS CONTINUES TO PUSH NORTHEAST THIS MORNING...THE
NEXT PIECE OF UPPER LEVEL ENERGY WAS MOVING THROUGH CENTRAL NE/KS
WHICH CONTAINED 30/40 METER HEIGHT FALLS...COMBINED WITH THE
REMNANTS OF THE FRONTAL BOUNDARY THAT MOVED THROUGH YESTERDAY...
WHICH HAD STALLED ACROSS NORTHEAST KANSAS AND CENTRAL IOWA. THIS
FRONT IS EXPECTED TO DRIFT BACK NORTH...AND COMBINED WITH THE
APPROACHING WAVE...SHOULD LEAD TO SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS THIS AFTERNOON AND EVENING...BUT ESPECIALLY
ACROSS THE SOUTHERN HALF OF THE CWFA.
TWEAKED EXISTING FORECAST FOR THIS MORNING/S CONVECTIVE TRENDS.
&&
.PREV DISCUSSION... /ISSUED 339 AM CDT MON JUL 5 2010/
DISCUSSION...
SYNOPSIS...00Z UPPR AIR ANLYS INDCD SEASONABLY STG SHRTWV TROF OVR
ERN UT/WRN CO. THIS WAS ASSOCIATED WITH 20-30 M H5 HEIGHT FALLS
AND A 65 KT H3 JET. THE ATMOSPHERE DOWNSTREAM OF THE WAVE HAD
DRIED SOME OVR NEB/IA WITH PWAT VALUES LESS THAN 2 IN NOW AT KOAX.
H85 FNT APPEARS TO EXNTD FM ERN IA SWWD THRU KS INTO CO ASSOCIATED
WITH THE DEEPEST MOISTURE. 06Z SFC ANLYS INDCD LO PRS OVR SW KS
WITH THE DISSIPATING CDFNT EWD INTO NW MO.
FORECAST...CO SHRTWV TROF IS EXPECTED TO CONT TO TRACK GENERALLY
EWD TODAY ACRS THE CNTRL PLAINS. THE SENSIBLE WX ASSOCIATED WITH
THIS WAVE IS THE MAIN FORECAST CHALLENGE TODAY. MCS HAS DVLPD OVR
SW NEB AND WRN KS IN ASSOCIATED WITH THE FORCING WITH THIS SHRTWV
TROF AS CONVECTION MOVD OFF THE HIGH PLAINS. THIS AREA OF
CONVECTION IS MOVG INTO A TEMPORARILY LESS FAVORABLE ENVIRONMENT
OVR CNTRL NEB AND NRN KS WHERE THERE IS A WEAKNESS IN MASS
CONVERGENCE OF THE LO-LVL JET AND GREATER STABILITY. SO THERE IS
SOME POTENTIAL OF THIS SYSTEM WEAKENING BEFORE REALLY IMPACTING
THE FA. WLD EXPECT IT TO AT LEAST BECOME LESS ORGANIZED AT IT
PUSHES EWD THIS MRNG. THIS CREATES CONSIDERABLE UNCERTAINTY IN
REGARDS TO PRECIP CHCS TODAY. EITHER AS THE MCS MOVS EWD OR AS THE
LARGE-SCALE FORCING FOR ASCENT SPREADS EWD LATE THIS MRNG...WLD
EXPECT PRECIP TO MOV/DVLP INTO AND THRU AT LEAST THE SRN THIRD OF
THE FA. WL CONT TO MENTION CAT POPS IN THIS AREA. THE NRN CWA IS
MORE STABLE AND CERTAINLY HAS LESS MOISTURE...BUT GIVEN THE
FORCING WE STILL THINK IT IS WISE TO MENTION AT LEAST A CHC OF
SHOWERS TODAY. PWATS ARE DOWN FM WHAT WE SAW YESTERDAY...BUT STILL
RUNNING CLOSE TO 2 IN AND SO HEAVY RAIN STILL A POSSIBILITY TODAY
IN THE SRN CWA...BUT THE THREAT LOOKS THE BEST S OF THE KS/NEB
BORDER. SYNOPICALLY EVIDENT SVR WEATHER THREAT IS VERY LOW
TODAY /GIVEN PROGGED WEAK LAPSE RATES AND LIMITED
INSTABILITY/...BUT IF AN MCV CAN DVLP ASSOCIATED WITH THE MCS THIS
MRNG...THIS WLD HAVE TO BE WATCHED CLOSELY THRU THE DAY AS TO ITS
LOCATION DURING PEAK HEATING AS THIS CAN HAVE SIG MESOCALE IMPACTS
GIVEN A LITTLE SURFACE HEATING.
PRECIP SHLD START TO CLEAR MOST OF THE FA THIS EVNG WITH SOME
LEFT OVR SHOWERS IN THE S TONIGHT. MAY SEE MORE FOG TONIGHT IN THE
CNTRL/NRN FA WHERE CLDS AT LEAST PARTIALLY CLEAR OUT. ANOTHER
SHRTWV TROF DROPS INTO THE NRN PLAINS ON TUES AND DVLPS ANOTHER
CDFNT ACRS THE DAKOTAS. STILL PREFER THE SLOWER TIMING OF THE
EC/NAM HERE WHICH DOES NOT MOV THE FNT INTO THE AREA UNTIL TUES
NIGHT. WL MAINTAIN A CHC POPS POP FOR A SHOWER IN THE FAR SRN FA
CLOSER TO THE UNCAPPED TROPICAL MOISTURE ON TUES...BUT OTHERWISE
MOST OF THE FA SHLD BE DRY AND WARMER WITH MORE SUN. CONVECTION
LOOKS TO GET GOING ALNG THE FNT INTO THE DAKOTAS ON TUES AFTN AND
MOV INTO OUR NRN FA TUES NIGHT. THEN THE FNT MOVS THRU THE FA ON
WED WITH A CONTD CHC OF RA...ALTHOUGH COVERAGE LOOKS SCATTERED.
NO CHANGES TO THE FORECAST PAST WED...BUT LOOKS LIKE WE MAY SEE A
COUPLE DRY DAYS TOWARD THE END OF THE WEEK.
BOUSTEAD
AVIATION...
TAF SITES KOFK/KOMA/KLNK
06Z TAFS
MESSY VIS/CIGS AT TAF SITES THIS MRNG...PARTICULARLY KOMA/KLNK...AS
FOG AND LOW CIGS LINGER NEAR THE I-80 CORRIDOR. EXPECT IFR
RESTRICTED VIS AHEAD OF RAIN UNTIL DAYLIGHT...WITH MVFR VIS POSSIBLY
LINGERING UNTIL RAIN ARRIVES. SHOULD SEE RAIN AT ALL SITES FROM
LATE MRNG THROUGH THE AFTN...WITH SOME THUNDER POTENTIAL THAT WAS
NOT YET INCLUDED IN THE 06Z TAF CYCLE. COULD SEE SHRA LINGERING AT
KOMA/KLNK INTO THE EVENING AS WELL...BEFORE ACTIVITY MOVES AWAY TO
THE EAST...THOUGH CLOUDS MAY HOLD ON INTO THE NIGHT AND VIS MAY
AGAIN FALL BELOW VFR. WINDS WILL REMAIN LIGHT AND SOMEWHAT VARIABLE
AS WEAK FRONT LINGERS IN THE AREA.
MAYES
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
DEWALD
Hazardous weather outlook, Jul 5, 10:46 AM CST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1146 AM CDT MON JUL 5 2010
IAZ069-079-090-NEZ052-053-067-068-091-093-060700-
POTTAWATTAMIE-MILLS-FREMONT-DOUGLAS-SARPY-CASS-OTOE-NEMAHA-
RICHARDSON-
1146 AM CDT MON JUL 5 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...EAST CENTRAL NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED AGAIN TODAY AND
TONIGHT...HOWEVER SEVERE WEATHER IS GENERALLY NOT EXPECTED.
LOCALLY HEAVY RAIN WILL BE POSSIBLE THOUGH...WHICH COULD LEAD TO
MINOR LOW LAND FLOODING.
ALSO...FLOODING ALONG THE MISSOURI RIVER WILL CONTINUE FROM
PLATTSMOUTH SOUTHWARD TO RULO...AND FLOODING IS EXPECTED ALONG
PARTS OF THE NISHNABOTNA RIVER NEAR HAMBURG.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE CHANCES FOR SHOWERS AND THUNDERSTORMS WILL RETURN TO THE AREA
ON TUESDAY NIGHT INTO WEDNESDAY.
RIVER FLOODING ALONG THE MISSOURI IS EXPECTED TO CONTINUE FROM
PLATTSMOUTH SOUTHWARD TO RULO.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT.
IAZ043-055-056-080-091-NEZ011-012-015>018-030>034-042>045-050-051-
065-066-078-088>090-092-060700-
MONONA-HARRISON-SHELBY-MONTGOMERY-PAGE-KNOX-CEDAR-THURSTON-
ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON-CUMING-BURT-PLATTE-
COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS-SEWARD-LANCASTER-SALINE-
JEFFERSON-GAGE-JOHNSON-PAWNEE-
1146 AM CDT MON JUL 5 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED AGAIN TODAY AND
TONIGHT...HOWEVER SEVERE WEATHER IS GENERALLY NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE CHANCES FOR SHOWERS AND THUNDERSTORMS WILL RETURN TO THE AREA
ON TUESDAY NIGHT INTO WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT.
Flood, Fremont
- When
- July 5, 12:45 PM CST to July 6, 7:00 AM CST
- Where
- Fremont County, Hamburg to 0.66 mi WSW of Riverton
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 40.600, -95.650
Rainfall of 2 to 3 inches fell across much of the Nishnabotna River basin for the 48 hour period ending at 7am on July 5. The heavy rain caused another round of flooding along the Nishnabotna River, especially near Hamburg. The river near Hamburg crested a little over 24 feet in the evening of July 5th. Flood stage is 23 feet. The river near town was above flood stage from the afternoon evening of the 5th until the morning of the 6th. A federal levee near town protected the area from significant damage, but minor flooding of agricultural lowlands near the river was noted.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Pennsylvania, July 5 to 7, 201010 deaths · 10 events
- Hail in North Dakota, July 5, 2010$285,000 · 1.75 in hail · 5 events
- Flood in Iowa, July 5 to 7, 2010$250,000 · 1 event
- Flood in Iowa, July 5 to 6, 2010$250,000 · 1 event
- Flood in Missouri, July 5 to 10, 2010$125,000 · 1 event
- Flood in Iowa, July 5 to 10, 2010$125,000 · 1 event
- Flash Flood in Iowa, July 5 to 6, 2010$100,000 · 1 event
- Flooding in Iowa, July 5 to 9, 2010$60,000 · 5 events
- Excessive Heat in New Jersey, July 5 to 7, 201017 events
- Damaging Winds in Tennessee, July 5, 2010$20,000 · 50 kt wind · 2 events
- Excessive Heat in Maryland, July 5 to 7, 20105 events
- Funnel Clouds in Minnesota, July 5, 20105 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233954.